Thunderstorm Wind, Vigo
- When
- May 25, 2:02 AM EST
- Where
- Vigo County, 5 mi NE of Terre Haute
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.517, -87.333
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 24, 9:45 PM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 945 PM EST MON MAY 24 2004 UPDATE... EVENING UPPER AIR SHOWS A SHORTWAVE TROUGH ACROSS THE CENTRAL PLAINS. MID LEVEL JET OF 50KTS CURRENTLY IMPINGING ON 35KT LLJ ACROSS MO. LOW LEVEL MOIST AXIS AT 850MB ALSO IN PLACE ACROSS MO. 00Z SOUNDING AT LINCOLN IL. INDICATED THE EASTERN EXTENT OF THE MOIST/UNSTABLE AIR FOR THE MOMENT. TWO SUPERCELLS CONTINUE TO MOVE EAST ACROSS NORTHERN MO ALONG NOSE OF LLJ...WHILE SQUALL LINE IS DEVELOPING ACROSS NORTHERN/CENTRAL MO. RADAR TRENDS OUT OF LINCOLN SUGGEST THAT THETA E ADVECTION/MOISTURE ADVECTION AT 850 MB IS ACTING TO PRODUCE MORE WIDESPREAD PRECIP AHEAD OF THE DEEPER/SEVERE CONVECTION ACROSS MO. SUPERCELL MOVING INTO WESTERN IL HAS BEEN SHOWING SIGNS OF WEAKENING AS IS MOVES INTO A LESS UNSTABLE ENVIRONMENT. QUESTION BECOMES...HOW DOES THE SYSTEM EVOLVE AS IT MOVES TOWARD IN. AT THIS POINT...EXPECT AREA OF PRECIP/EMBEDDED SUPERCELLS TO EVOLVE INTO A LARGE AREA OF MOD PRECIP AS LIFT FROM SHORTWAVE/WAA EMERGE INTO THE SOUTHERN LAKES. CURRENT RADAR TRENDS ALONG WITH CURRENT POSITION OF INSTABILITY AXIS WOULD SUGGEST THAT THE GREATEST RISK FOR SEVERE WEATHER AND DAMAGING WINDS WILL OCCUR ACROSS E CENTRAL MO AND SOUTHERN IL...POTENTIALLY INTO SOUTHERN PORTIONS OF CENTRAL IN AFTER 2-3AM. 850-300MB THICKNESSES/CORFIDI VECTORS BOTH SUGGEST A EASTWARD MOVEMENT OF ANY COMPLEX AT 40KTS. THIS WOULD SUPPORT IDEA OF BETTER SEVERE CHCS LATE SOUTH OF INTERSTATE 70. HOWEVER, GIVEN INITIALLY DRY/STABLE BOUNDARY LAYER...CONFIDENCE IN SEVERE THREAT OVERNIGHT IS LOW AND WILL NOT INSERT INTO THE FCST. WILL UPDATE THE INDHWOIND PRODUCT TO REFLECT THINKING AT THIS TIME. OTHERWISE, CURRENT FCST IS IN GOOD SHAPE AND WILL NOT ALTER. CO --------------------------------------------------------------------- .DISCUSSION...CENTRAL INDIANA IS BETWEEN SYSTEMS TODAY BUT THAT WILL QUICKLY CHANGE OVERNIGHT TONIGHT. FORECAST FOCUS IS ON CHANCE OF TSRA TONIGHT AND TUES. H5 SUBTROPICAL HI FIRMLY IN PLACE OVER THE SOUTHERN CONUS THRU WEEKS END. AT THE SFC...LOW PRES CENTER WAS OVR CENTRAL KS WITH WMFNT EXTNDG EAST INTO MO. THIS LOW IS FCST TO MOVE NE THEN E OVR THE NEXT 24 HRS. AS THIS SFC LOW APPROACHES THE WMFNT WILL LIFT NORTH INTO THE CWA BY TUES AFTN. WHEN THE WMFNT BEGINS ITS TREK TOWARD INDIANA SFC DEWPOINTS WILL INCREASE. TOMORROW MORNING SOME CONVECTION WILL DEVELOP ALONG OLD OUTFLOWS FROM MCS TO THE WEST/NW OVERNIGHT TONIGHT. 310K SHOWING COND PRES DEF AROUND 30 IN THE WESTERN CWA TOMORROW MORNING SO WILL KEEP HIGHER POPS THERE. CONCERN IS MORE WITH TUES AFTN AND THE POTENTIAL FOR SEVERE. WITH WMFNT INVOF CENTRAL INDIANA SOME ACTIVITY IS LIKELY. ETA FORECAST POINT SOUNDINGS SHOW UNIDIRECTIONAL FLOW...CAPES AROUND 2000 J/KG...LIS -4 TO -6 AND A LOW LFC. WITH THAT WOULD EXPECT LINEAR STORMS/BOWS WITH DAMAGING WIND THE MAIN THREAT. STILL SOME UNCERTAINTY WITH WMFNT POSITION WHICH DOES NOT MINIMIZE THE THREAT OF SEVERE JUST THE PLACEMENT. REMAINDER OF THE WEEK EXPECT CHANCE OF TSRA OFF AND ON AS SERIES OF SHORT WAVES AND SFC BOUNDARIES MOVE IN AND OUT OF THE CWA. FOR TEMPS THRU THE PD WENT WITH BLEND OF MOS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1000 PM EST MON MAY 24 2004 INZ021-028>031-035>049-051-052-251024- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1000 PM EST MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON TUESDAY NIGHT AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT. INZ053>057-060>065-067>072-251024- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 1000 PM EST MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM TONIGHT. THERE IS A RISK THAT THE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON TUESDAY NIGHT...WEDNESDAY AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT. PUMA/CO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 AM EST TUE MAY 25 2004 INZ021-028>031-035>049-051>057-060>065-067>072-251100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 145 AM EST TUE MAY 25 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT... EFFECTIVE THIS TUESDAY MORNING FROM 240 AM UNTIL 700 AM EDT. HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 AM EST TUE MAY 25 2004 INZ021-028>031-035>049-051>057-060>065-067>072-251100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 145 AM EST TUE MAY 25 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT... EFFECTIVE THIS TUESDAY MORNING FROM 140 AM UNTIL 600 AM EST. HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401492, 5401493, 5401494, 5401495.